Alert archive / North Carolina / Small Craft Advisories in 2012

Small Craft Advisory 15, NWS Newport/Morehead City, NC

February 9, 2012

NWS Newport/Morehead City, NC issued this small craft advisory at Feb 9, 2012, 10:21 AM EST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2012, 10:21 AM EST (15:21 UTC)
Expired
Feb 9, 2012, 12:27 PM EST
In force
2 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WHUS72 KMHX 091521
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1021 AM EST THU FEB 9 2012

...SMALL CRAFT CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON...

.SURFACE LOW PRESSURE WELL TO THE NORTHEAST OF THE 0UTER BANKS
WILL CONTINUE MOVING AWAY TODAY AS HIGH PRESSURE BUILDS IN FROM
THE WEST. THE PRESSURE GRADIENT WILL CONTINUE TO GRADUALLY WEAKEN
THROUGH THE DAY.

AMZ150-152-091800-
/O.EXP.KMHX.SC.Y.0014.000000T0000Z-120209T1500Z/
/O.NEW.KMHX.SC.Y.0015.120209T1521Z-120209T1800Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
1021 AM EST THU FEB 9 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON. 

* WINDS...NORTH 15 TO 20 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
541 
WHUS72 KMHX 091727
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1227 PM EST THU FEB 9 2012

...SMALL CRAFT ADVISORY CANCELLED...

.HIGH PRESSURE WILL CONTINUE BUILDING IN FROM THE WEST THIS
AFTERNOON. 

AMZ150-152-091830-
/O.CAN.KMHX.SC.Y.0015.000000T0000Z-120209T1800Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
1227 PM EST THU FEB 9 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE SMALL CRAFT ADVISORY. 

SEAS HAVE DROPPED BELOW 6 FEET SO THE ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 10:18 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 9, 10:18 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1018 AM EST THU FEB 9 2012

.SYNOPSIS...
BROAD HIGH PRESSURE WILL BUILD INTO EASTERN NC THROUGH TONIGHT. A
MODIFIED ARCTIC COLD FRONT WILL MOVE THROUGH ON SATURDAY WITH A
STRONG PUSH OF MUCH COLDER AIR BEHIND IT. ARCTIC HIGH PRESSURE
OVER THE NORTHERN PLAINS SATURDAY WILL MOVE SOUTHEAST...BECOMING
CENTERED OVER THE AREA ON MONDAY. THE HIGH WILL SHIFT OFFSHORE
MONDAY NIGHT AS ANOTHER DISTURBANCE MOVES IN FOR TUESDAY OR
WEDNESDAY.

&&

.NEAR TERM /TODAY/...
AS OF 1010 AM THUR...CURRENT ZONES IN GOOD SHAPE. NO CHANGES
PLANNED. SFC HIGH PRES WILL BUILD IN TODAY WITH LIGHT NORTHERLY
WINDS UNDER MOSTLY SUNNY SKIES. UPR FLOW WILL BECOME ZONAL WITH
SUBTROPICAL JET FEEDING SOME INCREASE IN HIGH LEVEL CIRRUS TOWARD
THE END OF THE DAY. LOW LEVEL THICKNESSES INDICATE MAX TEMPS
STRUGGLING TO REACH THE 50 DEGREE MARK IN MOST AREAS...WITH MID
40S FOR THE OBX WHERE A STIFF NORTH BREEZE WILL PERSIST.

&&

.SHORT TERM /TONIGHT/...
AS OF 315 AM THUR...X-SECTION ANALYSIS INDICATES FURTHER INCREASING
OF UPR LEVEL MOISTURE AS WEAK IMPULSE SLIDES THROUGH IN MEAN
WESTERLY FLOW ALOFT. THIS WILL HAVE IMPLICATIONS ON MIN TEMPS
OVERNIGHT. SFC HIGH WILL BE CENTERED OVERHEAD...THOUGH WITH THE
THICKER CLOUD CANOPY EXPECTED...IDEAL RADIATIONAL COOLING CONDITIONS
WILL NOT BE REALIZED...SO WENT A BIT HIGHER FOR MIN TEMPS...WITH
MOST AREAS REMAINING AROUND THE FREEZING MARK. SHOULD CIRRO STRATUS
DECK THIN OR MOVE OUT BEFORE 12Z...MIN TEMPS WOULD BE A BIT
COOLER...IN THE MID 20S...THAN CURRENTLY ADVERTISED.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 345 AM THURSDAY...THE SURFACE HIGH MOVES OFF OF THE COAST
FRIDAY WITH RETURN SW FLOW HELPING TO BOOST HIGH TEMPERATURES TO
AROUND 60 DEGREES. CLOUDS WILL BE ON THE INCREASE AHEAD OF NEXT
SYSTEM LATE IN THE DAY WITH A SMALL RISK OF A STRAY SHOWER OR TWO
TOWARDS EVENING AS LOW LEVEL WARM ADVECTION COMMENCES. AMPLITUDE OF
DIGGING SHORTWAVE/LONG WAVE TROUGH FRIDAY NIGHT WILL HAVE ENOUGH
AMPLITUDE TO TAP THE ATLANTIC. WITH MORE MOISTURE TO WORK WITH
AND GOOD LIFT ASSOCIATED WITH A STRONG SHORTWAVE...EXPECT MORE
WIDESPREAD COVERAGE OF PRECIPITATION. WILL INCREASE POPS TO 50%.
MET/MAV MOS WERE ALL INDICATING LIKELY POPS DURING THIS TIME AND
IF THIS TREND CONTINUES POPS WILL BE RAISED ON SUBSEQUENT UPDATES.

THE DEEPENING LONG WAVE TROUGH OVER THE EASTERN US WILL FACILITATE
CYCLOGENESIS OVER OR JUST OFFSHORE OF EASTERN NC FRIDAY NIGHT WITH
THE STRENGTHENING LOW MOVING JUST OFF THE EASTERN SEABOARD ON
SATURDAY. CONSENSUS OF THE GUIDANCE IS FOR MOST OF THE SIGNIFICANT
PRECIPITATION TO BE OVER BY 12Z SATURDAY BUT WILL HOLD ONTO SLIGHT
CHANCE POPS ALL DAY AS BASE OF UPPER TROUGH MOVES THROUGH THE
REGION. THE DEEPENING LOW WILL PRODUCE STRONG NW WINDS ACROSS THE
AREA. THESE NW WINDS WILL CAUSE MUCH COLDER AIR TO SWEEP INTO
EASTERN NC.

ANOTHER SHORTWAVE WILL ROTATE AROUND THE BASE OF THE UPPER TROUGH
SATURDAY EVENING. MOISTURE WILL BE VERY LIMITED WITH THIS SYSTEM
AND WHAT MOISTURE THERE IS WILL PASS TO OUR NORTH. WILL STILL HANG
ONTO A SLIGHT CHANCE FOR EVENING SNOW SHOWERS DUE TO THE STRENGTH
OF THE UPPER SYSTEM BUT NOT EXPECTING ANY SIGNIFICANT ACCUMULATIONS
IF THE SNOW SHOWERS DEVELOP.

AN ARCTIC AIR INTRUSION WILL BE MAIN FOCUS FOR LATE SATURDAY NIGHT
THROUGH THE MONDAY PERIOD AS STRONG HIGH PRESSURE BUILDS OVER THE
AREA WITH BELOW NORMAL TEMPERATURES EXPECTED. THE COLD AIR WILL
PEAK OVER THE AREA SUNDAY WHEN HIGHS WILL STRUGGLE TO REACH THE
LOWER 40S. RETURN FLOW FROM HIGH PRESSURE MOVING OFFSHORE ALONG WITH
WAA AND SHORT WAVES ALOFT WILL SUPPORT SLIGHT CHANCE POPS FOR
TUESDAY THROUGH WEDNESDAY...ALONG WITH MODERATING TEMPS. THERE
STILL WERE SIGNIFICANT DIFFERENCES IN THE MODELS FOR THE FORECAST
FROM TUESDAY AND BEYOND.

THE LONG RANGE FORECAST INDICES WERE SENDING MIXED SIGNALS FOR MID
FEBRUARY. THE PNA IS FORECAST TO REMAIN STRONGLY POSITIVE THROUGH
MID FEBRUARY WHICH USUALLY MEANS COLDER TEMPERATURES FOR THE
EASTERN US. HOWEVER...THE NAO AND AO HAVE BEEN POSITIVE FOR MUCH
OF THIS WINTER AND THIS HAS BEEN THE REASON FOR OUR MILD WINTER
THUS FAR. THE CPC ENSEMBLE FORECAST FOR BOTH THESE INDEXES THROUGH
FEBRUARY REMAIN POSITIVE ALTHOUGH THE GFS WAS INDICATING A PERIOD
OF NEGATIVE AO. THE LATEST CPC FORECAST HAS SIDED WITH THE ENSEMBLES
AND IS CALLING FOR A CONTINUATION OF THE MILD TEMPERATURES WITH
BETTER CHANCES FOR MUCH NEEDED RAINFALL DURING THE NEXT 7-14 DAYS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1010 AM THUR...LIGHT NORTHERLY FLOW EXPECTED TODAY UNDER
MOSTLY SUNNY SKIES. WINDS DECOUPLE WITH SFC HIGH LOCATED OVERHEAD
TONIGHT. SCT/BKN CIRRUS EXPECTED TO OVER SPREAD THE AREA
TONIGHT...SO FOG/BR POTENTIAL IS QUESTIONBLE AT BEST FOR TONIGHT.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 AM THURSDAY...VFR CONDITIONS ARE EXPECTED FOR THE
MAJORITY OF THE LONG TERM FORECAST PERIOD. LOCAL BRIEF MVFR
CONDITIONS ARE POSSIBLE WITH LIGHT SHOWER ACTIVITY LATE FRIDAY.
MORE SUBSTANTIAL RAINFALL COULD OCCUR FRIDAY NIGHT INTO SATURDAY
MORNING WITH A BETTER CHANCE FOR SUB VFR CONDITIONS. GUSTY NW TO
N WINDS WILL ACCOMPANY AN ARCTIC AIR INTRUSION LATE SATURDAY INTO
SUNDAY.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 1010 AM THUR...THE BUOY 10NE OF DUCK IS STILL REPORTING 6
FOOT SEAS SO HAVE EXTENDED THE SMALL CRAFT THROUGH 18Z. GUSTS TO
NEAR SMALL CRAFT LOOK TO HAVE ENDED BASED ON OBS SO WILL REMOVE
GUSTINESS WORDING.

PREV DISC..GRADIENT WILL SLOWLY SUBSIDE TODAY AS DEEP LOW
PRESSURE PULLS AWAY TO THE CANADIAN MARITIMES AND SFC HIGH PRES
APPROACHES. 20-25 KT WINDS EARLY THIS MORNING WILL SUBSIDE TO 15
TO 20 KT FOR THE OUTER WATERS...AND DIMINISH FURTHER TO 10 TO 15
KT THIS AFTERNOON. THE HIGH WILL BUILD IN OVER THE WATERS THIS
EVENING...WITH WINDS GENERALLY 5 KT AND BACKING WESTERLY LATE.
SEAS WILL FOLLOW SUIT AND SUBSIDE THROUGH THE PERIOD...BECOMING 1
TO 3 FEET LATE TONIGHT.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 AM THURSDAY...LIGHT WINDS AND 2-3 FT SEAS ARE FORECAST
FOR FRIDAY AS HIGH PRESSURE SLOWLY MOVES EAST OF THE WATERS. SW
WINDS WILL INCREASE TO 15 TO 20 KT AND SEAS TO 4 TO 5 FT FRIDAY
NIGHT AND SATURDAY AHEAD OF A DEVELOPING AREA OF LOW PRESSURE
VICINITY OF THE NC COAST. DETERIORATING CONDITIONS EXPECTED LATE
SATURDAY INTO SUNDAY AS THE LOW MOVES NE OF THE WATERS AND STRONG
NW FLOW DEVELOPS OVER THE WATERS. STRONG SMALL CRAFT TO GALE FORCE
WINDS WILL BE POSSIBLE. WILL INCREASE WINDS TO 30 KT WITH THIS
ISSUANCE AND WILL HAVE TO MONITOR THREAT FOR GALES SATURDAY WITH
SMALL CRAFT CONDITIONS EXPECTED THROUGHOUT SUNDAY. SEAS WILL PEAK
AT 7-9 FT SATURDAY AND EARLY SUNDAY. WINDS ARE FORECAST TO DIMINISH
MONDAY WITH THE SURFACE HIGH CENTER BUILDING OVER THE WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR AMZ150-
     152.

&&

SYNOPSIS...TL
NEAR TERM...HSA/TL
SHORT TERM...TL
LONG TERM...JBM/JME
AVIATION...JME/HSA/TL
MARINE...JME/HSA/TL
Hazardous weather outlook, Feb 9, 4:03 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 AM EST THU FEB 9 2012

NCZ029-044>047-079>081-090>095-098-103-104-100915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
403 AM EST THU FEB 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 7:19 PM ESTSmall Craft AdvisoryMHX15 hr

Nearby

Small Craft Advisories in North Carolina, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.